Posted by Cateb on May 20, 2001, at 1:38:09
In reply to Re: Recently Started on Topamax for Migraines, posted by Tigwesley on May 15, 2001, at 15:09:54
Tig, Lainie and others:
As an update to my Topamax / migraine / bipolar cycling situation, I had an *incredible* breakthrough three weeks ago. I continued to wean myself off the Topamax, convinced it was making me ruminate and feel suicidal (for the first time in my life). My weight loss had continued -- I'd lost another 10 pounds the next month for a grand total of 40 pounds; scary. More liquid diarrhea.
But then it struck me that Wellbutrin has always been activating as well with me and that it was when I went on Wellbutrin that I had to then start taking Xanax. So I spoke with my doctor and began to rapidly (more rapidly than he wanted) taper off the Wellbutrin. The results have been a miracle.
Cycling's gone. Suicidal thoughts are gone. Anxiety's gone. I have perspective. I roll with the punches. My sense of humor is back. Yet empirically, things in my life have gotten worse and I should be acting out more. I had to lay off several people. I had to undergo several medical tests because my doctor found nodules in my neck and thought the rapid weight loss might have been cancer. (It wasn't -- the diarrhea and weight loss stopped with the drugs I stopped). I am living in Boston (answer to your question) but have to leave my family, two young girls, to work out of NYC every single week because of the economy in a new job I started five weeks ago. Ironically, headaches exactly the same with and without the damned drugs - Ha! What a ghost I've been chasing.
I had never officially been diagnosed with Bipolar Two until I had been put on mood stabilizers for migraines. Now all the symptoms have completely disappeared. Has anyone else out there experienced bad psychological reactions to these drugs in combination particularly? My biggest hurdle was convincing my doctor, whose own self-worth is entirely too tied up in whether his own drugs are successful or not. We just had an hour's session where I told him this and many other things, and that he needed to pay *me* for that session. I told him it was the only way we could continue. And he agreed that he had not done his job. Thanks to this board's education and support, I learned some nifty concepts, such as "concordance, not compliance".
Now I'm just on Zoloft and it's like an old friend's back: my life. Comparatively, I'll take the ice pack, imitrex injections and codeine any day. I'm now beginning to read about alternative approaches again such as meditation. They're less likely to betray me.
> > > Lainie, I too have suffered from devastating migraines as my primary complaint since I was 19. And until 1996 I had never had a problem with depression. I am currently on Topamax after Pamelor and later Depakote both caused too many side effects (though all three had an effect on them). I also use a LOT of Imitrex injections and nasal sprays.
> > >
> > > After having my first child in 1996, I also developed a severe depression problem, and after my second child in 1998, it blossomed into bipolar II with rapid cycling. So I was treated with meds that could also tackle migraines. Thus I'm now on Zoloft, Wellbutrin and Topamax. For me the Topamax only began to help the migraines at 400 mg, and it never has helped the mood swings in my opinion. I've been on it at that dose for 3 months. I've lost 30 pounds in three months, had constant diarrhea, and had a constant "white noise" type of scream inside my head...I don't sleep well at all. I feel constantly agitated. Joyless about life, food, art, my family, everything. I finally dropped back to 300 mg on my own and am about to drop to 200 tonight. I have just taken things into my own hands; I felt my life was in danger I was so close to the edge. Ironically, the agitation caused me to take my migraine narcotics (which I needed less for the migraines at the 400mg dose) to dull that awful Topamax feeling. They were the only things in my chemical war chest that actually helped...
> > >
> > > Having said this, for others on this thread, they have found Topamax excellent, and if I didn't get the agitation, I could have appreciated the headache reduction. You clearly have a very different background and may find relief.
> > >
> > > I would also like to point out that I got good results from Depakote, though I had some problems there with weight gain, lethargy and hair loss at 500mg. And lastly, Pamelor, an old tricyclic, worked very well with side effects of constipation and dry mouth, but the bigger problem for me there was that if I missed a dose or dropped even 5 mg I would get massive withdrawal headaches immediately and my husband would need to miss work I would be so sick. Perhaps I'm just too sensitive to drugs...
> > >
> > > I wish you luck and if you want to talk more, I check this board weekly to get hope and inspiration from the others here, and to learn more. If you know of a good migraine support group on the web, let me know.
> > Cateb, thanks so much for responding. It's great to hear from another migraineur, although your medical problems and drug combinations sound a lot more complicated than mine and I wish you a lot of luck. Terrible side effects at 400 mg. of Topamax and I'm having trouble at 75! (I go to 100 tomorrow morning.) I too tried Depakote, Zoloft and Wellbutrin, and also one or two of the tricyclic drugs. All of the Depakote-like drugs and high doses of Inderal/Propranolol made me so tired I couldn't even walk, much less run three times a week, so I quickly gave them up because to me life isn't worth living if I can't exercise (which I can't until I get over this rebound drug withdrawal thing).
> > How much Imitrex are you taking? I had to give up the injections because I just hated the idea of giving them to myself and was so thankful when they came out with the tablets. My MD says no more than two to three times/wk., but I think after 5/1 he's probably going to say 2/wk. max - maybe it has to do with the rebound effect but that's something else I need to ask him.
> > What are you going to replace the Topamax with? I've read about so many other similar drugs on this thread that I know they're out there - have you talked to your doctor yet?
> > Anyway, I'll have time to write more later, but wanted to tell you that although I don't know of a good migraine support group yet, there is the ACHE net which has tons of separate threads (I wish they would merge more of them) about migraines that you might want to check out. If you're not familiar with ACHE it's the American Council for Headache Education at www.achenet.org/; select Discussion Forums, where they have Expert Talk, which I haven't found too useful but you can look it over, and Headache Talk, where us common folk leave our messages.
> > Also if it's not too late where you live I wanted you to know that there's supposed to be a program called Headache: The Painful Truth on the Discovery Channel tonight, Tuesday, April 16th at 8 and 11 p.m. ET and then again on Monday, June 4th at 9 p.m. and 12 a.m. ET. It's not available on video. Hope you get a chance to check it out.
> > Again, hang in there and keep me posted about any changes.
> > I'm so excited the clinic head/internist is finally due back Wed. after being at a conference for 10 days and I have survived without him so that's a good sign - but I have a long list of questions about Topamax and its side effects and other things!
> > Take care,
> > Lainie
> Hi there!
> My name is Tig. I have Chronic Daily Migraines. But I have much sympathy for those of you on this thread with Bi-polar disorder since my hubby has suffered with it for years. Although, he has not been cycling for the last 6 years, and seems to be in some sort of remission. (I didn't know there was such a thing!) We are enjoying it while it lasts.
> Anyway, I am currently on Topamax I have worked up to 300mg per day and have had all the side effects you all talk about. I still have the tingly feet. I still think I need to increase my dose. I don't think we are quite there yet. But I have high hopes. I also take Propranolol 120mg as a preventative, then of course I have the usual assortment of abortives, Imitrex, Amerge, Midrin, Maxalt, Zomig, Hydroxyzpam etc. I have been on just about every drug out there for abortive and preventative, I just came off of Neurontin it lowered the Migraines but it made me very stupid, and driving was an adventure. I have to work right now and I was making way too many mistakes at work and had to come off it which was not fun. This has been a very rough month.
> Lanie, it is funny that you mentioned the ice pack because I live with an ice pack wrapped around my forehead when I am at home. I use a favorite silk scarf to hold in place and iron, do laundry etc. if I feel up to it. I look like a dork but hey what ever works right? When you are in pain every single day you have to do things to get the job done.
> Regarding Migraine support groups/websites etc. there are two that I go to all the time. They are great. Very supportive and informational. MAGNUM Migraine Awareness Group www.migraines.org and www.headaches.about.com the last one is an actual forum/chat/database/clearinghouse of information on everything migraine you might ever want to know.
> I hope this helps. I hope everyone on this thread finds relief from the pain they are feeling.